Tennessee, 2021

Tornado and Flash Flooding in Tennessee, October 6, 2021

October 6, 2021 · NWS OHX · 26 events in 12 counties and zones

Scattered showers and thunderstorms developed in the afternoon hours on October 6th and lasted well into the evening hours. Multiple reports of damaging winds, flash flooding, some hail, and even a tornado were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$82,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed in the afternoon hours on October 6th and lasted well into the evening hours. Multiple reports of damaging winds, flash flooding, some hail, and even a tornado were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Oct 6, 1:02 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 6, 1:02 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
202 PM CDT Wed Oct 6 2021

.DISCUSSION...

Airmass continues to destabilize this afternoon. Southeast areas
were recently upgraded to a slight risk and we have seen a few
rotating cells on radar. Strongest storm is now in northwestern
Cumberland Co but appears to be remaining below severe limits at
this time. No wind or svr wx reports thus far.

On the other side of the coin is the flood threat. Moisture axis now
set up across the Plateau where appreciable amounts have occurred,
particularly across portions of the southern plateau. We are
expecting a stronger impulse to gain strength by this evening across
northeastern AL. Energy will transfer northward across eastern
portions of the mid state with another round of heavier showers and
thunderstorms. It looks as though the bulk of the rainfall will
occur this evening with the heaviest amounts to the east of I-65.
Note however, Lawrence county was ambushed with upwards of 5 inches
of rainfall yesterday. Will therefore keep the Flash flood watch
going for all the current counties. There was some contemplation in
regard to pulling the watch for our westernmost counties. However,
given the heavier rainfall that fell prior, along with the very low
ffg values, will opt to keep the watch in tact. The watch will
remain in effect through Thursday morning. Otw, look for overnight
rainfall amounts to range from a quarter inch west to up to 1 1/2
inches along the Plateau. Pops tonight will range from 50% west to
likely to categorical along the Plateau.

Moving on, the upper low will be lifting off to the north on
Thursday with drier air moving in. Rainfall chances will decrease
down to just a 20-30 percent chance by Thursday evening.

For the near term temps, looking warmer than normal, especially with
low temps which will run a good 10 to 15 degree above normal.

In the ext fcst, upper ridging still expected to build into the
region through the weekend. A weakening frontal boundary will bring
both a brief and low percentage chance of showers for early next
week. Otw, its looking quite warm with elevated heights and warm
850 mb temps. Look for highs to hold in the 80s with lows in the
lower to mid 60s. That equates to about 12 to 15 degrees above
normal.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Look for storms to increase across Middle
Tennessee this afternoon and into the evening. A strong upper low
is situated over northeast Arkansas and this is the overriding
feature affecting the mid state. There is also an inverted
surface trough bisecting Middle Tennessee, and this is helping to
focus a lot of the moisture that is being advected up from the
south. Atmosphere continues to destabilize, and any sunshine we
see going forward will contribute to further destabilization.
Overnight, look for ceilings to lower with some radiation fog
possible toward morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      65  79  62  82  62 /  60  30  20  20  10
Clarksville    64  77  60  81  61 /  50  40  20  10  10
Crossville     62  73  58  74  56 /  80  50  50  30  10
Columbia       64  80  60  82  60 /  60  30  20  10  10
Lawrenceburg   64  79  60  81  60 /  60  30  20  20  10
Waverly        64  78  60  81  60 /  50  30  20  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for Bedford-Coffee-
Cumberland-Giles-Grundy-Lawrence-Marshall-Van Buren-Warren-Wayne.

&&

DISCUSSION......21
AVIATION........08
Hazardous weather outlook, Oct 6, 4:01 AM CST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Wed Oct 6 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-071000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Wed Oct 6 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A flash flood watch is in effect through tonight for southern
locations approaching Tennessee/Alabama Border Region and across
central and southern portions of Cumberland Plateau Region.
Rainfall amounts of one to three inches, with locally higher
amounts, will be possible.

Isolated strong to severe thunderstorms will be possible this
afternoon and evening across most of Middle Tennessee. With
any strong to severe thunderstorms that do develop, main threats
will be strong to damaging winds and potentially large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and scattered thunderstorms continuing across eastern
portions of mid state region could cause continuing flooding
concerns across this area through at least Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

JB Wright

In the hours before

Special weather statement, Oct 6, 9:48 AM CST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
1048 AM CDT Wed Oct 6 2021

TNZ065-078-080-061615-
Van Buren TN-Warren TN-White TN-
1048 AM CDT Wed Oct 6 2021

...A strong thunderstorm will impact portions of Van Buren,
southeastern Warren and southern White Counties through 1115 AM
CDT...

At 1048 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Spencer, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spencer, Doyle, Virgin Falls State Natural Area and Fall Creek Falls
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3559 8540 3557 8542 3556 8545 3555 8546
      3555 8549 3554 8553 3554 8555 3553 8556
      3553 8565 3593 8560 3586 8528
TIME...MOT...LOC 1548Z 192DEG 27KT 3559 8553

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Rose
Special weather statement, Oct 6, 10:43 AM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
1143 AM CDT Wed Oct 6 2021

TNZ065-066-080-061715-
Cumberland TN-Van Buren TN-White TN-
1143 AM CDT Wed Oct 6 2021

...A strong thunderstorm will impact portions of southwestern
Cumberland, northeastern Van Buren and southeastern White Counties
through 1215 PM CDT...

At 1142 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Spencer, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Virgin Falls State Natural Area, Indian Rock Lake, Lake Tansi and
Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3577 8515 3576 8526 3575 8526 3573 8527
      3572 8527 3570 8528 3574 8539 3595 8536
      3585 8505
TIME...MOT...LOC 1642Z 215DEG 13KT 3573 8531

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21
Special weather statement, Oct 6, 2:41 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Nashville TN
341 PM CDT Wed Oct 6 2021

TNZ034-062115-
Fentress TN-
341 PM CDT Wed Oct 6 2021

...A strong thunderstorm will impact portions of southwestern
Fentress County through 415 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Jamestown, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jamestown and Grimsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3623 8499 3624 8508 3649 8509 3647 8487
TIME...MOT...LOC 2040Z 190DEG 14KT 3628 8503

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Shamburger
Special weather statement, Oct 6, 2:46 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
346 PM CDT Wed Oct 6 2021

TNZ080-062115-
Van Buren TN-
346 PM CDT Wed Oct 6 2021

...A strong thunderstorm will impact portions of northeastern Van
Buren County through 415 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Spencer, or near Fall Creek Falls, moving north at 10
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for Middle
Tennessee.

&&

LAT...LON 3576 8527 3575 8526 3575 8527 3572 8527
      3567 8532 3569 8538 3580 8537 3577 8526
TIME...MOT...LOC 2045Z 200DEG 8KT 3571 8533

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Shamburger
Special weather statement, Oct 6, 3:14 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
414 PM CDT Wed Oct 6 2021

TNZ034-062145-
Fentress TN-
414 PM CDT Wed Oct 6 2021

...A strong thunderstorm will impact portions of northwestern
Fentress County through 445 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm
just southwest of Jamestown, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jamestown, Allardt and Pall Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3636 8490 3638 8504 3657 8501 3654 8481
TIME...MOT...LOC 2113Z 197DEG 15KT 3642 8496

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Shamburger

The radar

The Northeast Alabama radar (KHTX), 109 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 5 flood, 4 thunderstorm wind, 2 hail, 2 heavy rain, 1 tornado. Local standard time, as filed.

Flash Flood, Van Buren

When
October 6, 3:24 PM CST
Where
Van Buren County, 2.62 mi S of Sweetgum to 1.8 mi S of Sweetgum
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.742, -85.401

Cane Creek Road and Highway 30 near Fall Creek Falls State Park are impassable in some places due to flooding.

Flood, Overton

When
October 6, 3:26 PM CST
Where
Overton County, 0.47 mi W of Ivyton to 0.66 mi SSE of Ivyton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.400, -85.178

Water flowing over Jamestown Highway in eastern Overton County.

Flash Flood, Van Buren

When
October 6, 3:40 PM CST
Where
Van Buren County, 1.53 mi ESE of Lonewood to 1.93 mi ESE of Lonewood
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.762, -85.274

A car with 2 occupants was swept off Mooneyham Lonewood Road. The passenger, a 67 year old male, died and the female driver was injured.

Flash Flood, Van Buren

When
October 6, 3:42 PM CST
Where
Van Buren County, 2.91 mi S of Sweetgum to 5.75 mi S of Sweetgum
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.738, -85.399

Several reports of flash flooding and roads closed throughout eastern Van Buren County, including Park Road near the Rockhouse, and Highway 30E between Van Buren County Head Start and Cane Creek Road.

Thunderstorm Wind, Cumberland

When
October 6, 4:45 PM CST
Where
Cumberland County, 1.43 mi NNW of Crossville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.968, -85.042

Trees were blown down near the Cumberland County Community Complex on Livingston Road in Crossville.

Tornado, Cumberland

When
October 6, 4:59 PM CST to 5:03 PM CST
Where
Cumberland County, 2.08 mi ESE of Creston to 2.16 mi ENE of Creston
Rating
EF1
Path length
0.99 mi
Path width
50 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.014, -85.034

An EF-1 tornado touched down on the north side of Crossville near the Obed River and moved northward across Rye Woody Road, Lawson Road, and Tabor Loop before lifting. At least seven homes and several outbuildings were damaged on Rye Woody Road and Lawson Road with three homes and another under construction suffering significant roof and exterior damage. Numerous trees were also snapped and uprooted in all directions and power lines blown down. Path length 0.99 miles and path width 50 yards. Max winds 90 mph.

Flood, White

When
October 6, 5:10 PM CST
Where
White County, 0.39 mi NNE of River Hill to 0.33 mi N of River Hill
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.825, -85.417

Report of water on roadway at Hickory Valley Road.

Thunderstorm Wind, Cumberland

When
October 6, 5:20 PM CST
Where
Cumberland County, Rinnie
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.150, -85.030

A few trees were blown down in the Rinnie area.

Thunderstorm Wind, Hickman

When
October 6, 5:53 PM CST
Where
Hickman County, 2.62 mi WNW of Primm Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.832, -87.314

Trees and power lines were blown down near Hassel Creek in the Primm Springs area.

Thunderstorm Wind, Hickman

When
October 6, 6:05 PM CST
Where
Hickman County, Lyles
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
35.920, -87.370

Several trees were blown down near Lyles.

Hail, Dickson

When
October 6, 6:23 PM CST
Where
Dickson County, 0.62 mi WSW of Mt Sinai
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.998, -87.411

Penny sized hail on East Piney Road south of Dickson.

Hail, Dickson

When
October 6, 6:25 PM CST
Where
Dickson County, 0.46 mi WSW of Mt Sinai
Measured
1 in hail
Reported by
Social Media
Coordinates
35.998, -87.408

Photos showed quarter size hail in the East Piney Road and Will Bend Road area.

Flood, Giles

When
October 6, 7:10 PM CST
Where
Giles County, 2.32 mi S of Anthony Hill to 2.34 mi S of Anthony Hill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.096, -87.118

Cowhorne Hollow Road at Marvin Hughes Road closed due to water over roadway.

Flood, Cumberland

When
October 6, 7:44 PM CST
Where
Cumberland County, 0.99 mi W of Elmore to 0.83 mi W of Elmore
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.121, -85.098

Report of part of Clear Creek Road washed away by flood waters.

Flash Flood, Fentress

When
October 6, 7:49 PM CST
Where
Fentress County, 2.81 mi SSW of Grimsley to 2.73 mi NNE of Clarkrange
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.233, -85.001

Part of Franklin Loop washed away by flood waters.

Heavy Rain, Cumberland

When
October 6, 8:00 PM CST
Where
Cumberland County, Rinnie
Reported by
Trained Spotter
Coordinates
36.150, -85.030

Trained spotter measured 4.25 inches of total rainfall.

Flash Flood, Overton

When
October 6, 8:05 PM CST
Where
Overton County, 1.3 mi NE of Rays to 1.27 mi NNW of Lovejoy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.234, -85.304

Rickman Road and Hanging Limb Highway were flooded and impassable. Several private drives also flooded.

Flash Flood, Cumberland

When
October 6, 8:14 PM CST
Where
Cumberland County, 1.27 mi E of Elmore to 1.25 mi E of Elmore
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.120, -85.057

Culvert on Bear Creek Road was washed out.

Flash Flood, Cumberland

When
October 6, 8:15 PM CST
Where
Cumberland County, 0.58 mi WNW of Welch to 3.34 mi WSW of Pomona Rd
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.073, -85.230

Several roads were flooded and damaged across Cumberland County including East Cove Road, Cow Pen Road, Bud Tanner Road, Wolf Creek Road, Lowe Road, and Claysville Lane.

Flash Flood, Humphreys

When
October 6, 8:40 PM CST
Where
Humphreys County, 3.46 mi SSE of Waverly to 3.4 mi ENE of Lonely
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
36.035, -87.773

Video showed flooding on Pumpkin Creek Road with water surrounding and entering some buildings.

Heavy Rain, White

When
October 6, 8:45 PM CST
Where
White County, Old Zion
Reported by
Social Media
Coordinates
35.970, -85.570

Twitter report of 4.47 total rainfall.

Flash Flood, Humphreys

When
October 6, 8:48 PM CST
Where
Humphreys County, 2.32 mi SW of Waverly to 1.34 mi SSE of Waverly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.055, -87.828

Several roads are flooded south of Waverly, including Pumpkin Creek Road, Forks of the River Road, and Span Loop.

Flash Flood, Humphreys

When
October 6, 8:59 PM CST
Where
Humphreys County, 0.64 mi NE of Waverly to 0.57 mi NNE of Waverly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.087, -87.793

Water was flowing over Highway 70 in Waverly.

Flash Flood, Bedford

When
October 6, 9:30 PM CST
Where
Bedford County, 0.66 mi ENE of Shelbyville to 0.54 mi ENE of Shelbyville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
35.485, -86.460

Madison Street near First Bank, and Lane Parkway near Police HQ, were flooded and impassable.

Flash Flood, Perry

When
October 6, 10:45 PM CST
Where
Perry County, 0.37 mi NNW of Flat Wood to 3.58 mi SSW of Flat Wood
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.485, -87.831

Reports of several flooded roads in the Flatwoods area.

Flood, Rutherford

When
October 6, 11:15 PM CST
Where
Rutherford County, 0.46 mi ENE of Kittrell to 0.48 mi SE of Halls Hill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.822, -86.242

Kittrell Halls Hill Road is closed due to high water over the roadway.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Van Buren2021-10-0667MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyThe tornado archive for Tennessee, 2021Warnings in Tennessee, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990093, 990094, 990176, 990177, 990078, 990081, 990096, 990083, 990084, 990086, 990087, 990089, 990099, 990100, 990102, 990090, 990104, 990106, 990108, 990110, 990091, 990182, 990112, 990178, 990180, 990181.